Isolated Zeros for Brownian Motion with Variable Drift

Tonci Antunovic (University of California Berkeley)
Krzysztof Burdzy (University of Washington)
Yuval Peres (Microsoft Research)
Julia Ruscher (Technische Universität Berlin)


It is well known that standard one-dimensional Brownian motion $B(t)$ has no isolated zeros almost surely. We show that for any $\alpha<1/2$ there are alpha-Hölder continuous functions $f$ for which the process $B-f$ has isolated zeros with positive probability. We also prove that for any continuous function $f$, the zero set of $B-f$ has Hausdorff dimension at least $1/2$ with positive probability, and $1/2$ is an upper bound on the Hausdorff dimension if $f$ is $1/2$-Hölder continuous or of bounded variation.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1793-1814

Publication Date: September 27, 2011

DOI: 10.1214/EJP.v16-927


  1. Antunović, Tonći; Peres, Yuval; Vermesi, Brigitta. Brownian motion with variable drift can be space-filling. Preprint, available at arXiv:1003.0228.
  2. Boufoussi, Brahim; Dozzi, Marco; Guerbaz, Raby. Path properties of a class of locally asymptotically self similar processes. Electron. J. Probab. 13 (2008), no. 29, 898--921. MR2413288 (2009e:60088)
  3. Bass, Richard F.; Burdzy, Krzysztof. The supremum of Brownian local times on Hölder curves. Ann. Inst. H. Poincaré Probab. Statist. 37 (2001), no. 6, 627--642. MR1863273 (2002j:60146)
  4. Bass, Richard F.; Burdzy, Krzysztof. Erratum to: "The supremum of Brownian local times on Hölder curves'' [Ann. Inst. H. Poincaré Probab. Statist. 37 (2001), no. 6, 627--642; MR1863273 (2002j:60146)]. Ann. Inst. H. Poincaré Probab. Statist. 38 (2002), no. 5, 799--800. MR1931587 (2003i:60137)
  5. Burdzy, Krzysztof; Chen, Zhen-Qing; Sylvester, John. The heat equation and reflected Brownian motion in time-dependent domains. II. Singularities of solutions. J. Funct. Anal. 204 (2003), no. 1, 1--34. MR2004743 (2005a:60127)
  6. Dvoretzky, A.; Erdős, P.; Kakutani, S. Nonincrease everywhere of the Brownian motion process. 1961 Proc. 4th Berkeley Sympos. Math. Statist. and Prob., Vol. II pp. 103--116 Univ. California Press, Berkeley, Calif. MR0132608 (24 #A2448)
  7. Graversen, S. E. "Polar''-functions for Brownian motion. Z. Wahrsch. Verw. Gebiete 61 (1982), no. 2, 261--270. MR0675615 (84j:60090)
  8. Hawkes, John. Trees generated by a simple branching process. J. London Math. Soc. (2) 24 (1981), no. 2, 373--384. MR0631950 (83b:60072)
  9. Kahane, Jean-Pierre. Some random series of functions. Second edition. Cambridge Studies in Advanced Mathematics, 5. Cambridge University Press, Cambridge, 1985. xiv+305 pp. ISBN: 0-521-24966-X; 0-521-45602-9 MR0833073 (87m:60119)
  10. Karatzas, Ioannis; Shreve, Steven E. Brownian motion and stochastic calculus. Second edition. Graduate Texts in Mathematics, 113. Springer-Verlag, New York, 1991. xxiv+470 pp. ISBN: 0-387-97655-8 MR1121940 (92h:60127)
  11. Le Gall, Jean-François. Sur les fonctions polaires pour le mouvement brownien. (French) [On polar functions for Brownian motion] Séminaire de Probabilités, XXII, 186--189, Lecture Notes in Math., 1321, Springer, Berlin, 1988. MR0960526 (90a:60146)
  12. Loud, W. S. Functions with prescribed Lipschitz condition. Proc. Amer. Math. Soc. 2, (1951). 358--360. MR0043182 (13,218j)
  13. Marx, Imanuel; Piranian, George. Lipschitz functions of continuous functions. Pacific J. Math. 3, (1953). 447--459. MR0057961 (15,298h)
  14. Mattila, Pertti. Geometry of sets and measures in Euclidean spaces. Fractals and rectifiability. Cambridge Studies in Advanced Mathematics, 44. Cambridge University Press, Cambridge, 1995. xii+343 pp. ISBN: 0-521-46576-1; 0-521-65595-1 MR1333890 (96h:28006)
  15. Mörters, Peter; Peres, Yuval. Brownian motion. With an appendix by Oded Schramm and Wendelin Werner. Cambridge Series in Statistical and Probabilistic Mathematics. Cambridge University Press, Cambridge, 2010. xii+403 pp. ISBN: 978-0-521-76018-8 MR2604525 (2011i:60152)
  16. Revuz, Daniel; Yor, Marc. Continuous martingales and Brownian motion. Third edition. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 293. Springer-Verlag, Berlin, 1999. xiv+602 pp. ISBN: 3-540-64325-7 MR1725357 (2000h:60050)
  17. Taylor, S. J.; Watson, N. A. A Hausdorff measure classification of polar sets for the heat equation. Math. Proc. Cambridge Philos. Soc. 97 (1985), no. 2, 325--344. MR0771826 (86m:35077)

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.